Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Duluth, MN

August 19, 2016Burnett County, Wisconsin

NWS Duluth, MN issued this special weather statement at Aug 19, 2016, 3:59 AM CDT for Burnett County, Wisconsin. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 3:59 AM CDT (08:59 UTC)
Expired
Aug 19, 2016, 4:30 AM CDT
In force
31 min
Issued by
NWS Duluth, MN

County Burnett County, WI

The radar

The Duluth radar (KDLH), 124 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS83 KDLH 190859
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
359 AM CDT FRI AUG 19 2016
 
WIZ006-007-190930-
WASHBURN-BURNETT-
359 AM CDT FRI AUG 19 2016

...A LINE OF STRONG THUNDERSTORMS IS APPROACHING BURNETT AND
SOUTHWESTERN WASHBURN COUNTIES...

AT 359 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BRANSTAD...TO NEAR TURTLE LAKE...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  SIREN AROUND 420 AM CDT. 
  SHELL LAKE...WEBSTER AND DANBURY AROUND 430 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ALPHA...FALUN...
RANDALL...SARONA...BIRCH ISLAND LAKE...FOUR CORNERS...MCKENZIE
LAKE... ANGUS...PHANTOM LAKE AND BIG SAND LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4573 9216 4573 9253 4564 9253 4564 9276
      4571 9286 4608 9224 4564 9158 4564 9215
TIME...MOT...LOC 0859Z 226DEG 37KT 4571 9272 4539 9223 
$$

MOORE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:56 AM CDT, 3 minutes earlier.

Area forecast discussion, Aug 19, 3:56 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
356 AM CDT FRI AUG 19 2016

.SHORT TERM...(Today through Saturday)
Issued at 356 AM CDT Fri Aug 19 2016

Some changes made to this forecast as guidance ever so slightly
trends towards the outlier NAM solution for this weekend, which
has repeatedly depicted rapid intense cyclogenesis with a surface
low much further west than other guidance resulting in more
rainfall across the Northland. While a high amount of skepticism
remains with regards to the NAM, these changes have resulted in
increased precipitation amounts on Saturday. Otherwise forecast
remains on track for today/tonight period with showers possible
along the frontal zone across east-central Minnesota and
northwest Wisconsin today, with a few thunderstorms possible given
the elevated instability in place. As drier air works its way in
from the northwest behind the front skies will be on a clearing
trend across north-central Minnesota, with clear skies already
evident on infrared satellite in northwest Koochiching county as
of 3:00am this morning. With cooler air advecting in aloft behind
the front, afternoon cu are anticipated which will result in
partly sunny skies over parts of northeast Minnesota this morning,
cloudy elsewhere in east-central MN and NW Wisconsin. Highs in the
low to mid 70s with dew points gradually falling behind the front.
The Twin Ports will be right on border for precipitation chances,
with a few light rain showers possible through the course of the
day. Tonight increasing clouds with precipitation chances
increasing towards Saturday morning as a low pressure deepens
across the mid- Mississippi valley tracking northeastward towards
the Upper Peninsula by Saturday evening resulting in widespread
rainfall with a few embedded thunderstorms possible. Rainfall
amounts Saturday are expected to be around a half to one inch
across the north shore, south to the I-35 corridor, and east
across all of northwest Wisconsin...but higher amounts are
certainly possible depending upon the intensity and track of the
low.

On the synoptic scale the driver of the outlier NAM appears to stem
from its upper level fields. Up through the 500mb level the NAM
appears to follow model consensus through Sat 12z, but higher up its
jet field depicts a stronger and farther south 100 knot jet streak
across the eastern Dakotas into central and northern MN, thus
kicking off cyclogenesis stronger and earlier than other guidance.
While guidance has trended towards a slightly further west and
stronger surface low, the model consensus remains for the low to be
over the U.P. by Sat 00z while the 00z NAM places it over north-
central Wisconsin. The only guidance with such a far west track is
the 00z Canadian Global and Regional models, which while notable
because this guidance comes from a different center (thus completely
different initialization compared to NCEP suite), this is the first
run both models have exhibited this trend. Compounding evidence that
the 00z NAM is an outlier, the SREF (basically an ensemble of NAMs)
has the mean sfc low in between the model consensus and 00z NAM
solution, and now as the 06z NAM comes in it is MUCH further east
and weaker than the 00z version.

All that said, it sure looks like a dreary day Saturday across
northwest Wisconsin and likely the north shore/Twin Ports. Highs
cooler in the mid to upper 60s with north winds breezy along the
south shore of Lake Superior. An embedded thunderstorm cannot be
ruled out, but given the synoptically-driven nature of the precip
think the 0-500 j/kg MUCAPE will only result in a few rumbles of
thunder at best. Precipitable water values will only be 1.25 to 1.75
tops, which is above average - heavy rain possible at times, but
rainfall rates should not be intense enough to raise any flood
concerns.

.LONG TERM...(Saturday night through Thursday)
Issued at 356 AM CDT Fri Aug 19 2016

The low pressure area will pull out of the region Saturday night
ending most of the precipitation by midnight.  However, there could
be some lingering showers across NW WI Sunday morning before skies
become partly to mostly sunny as high pressure builds into the
region.  High temperatures sunday will be mainly in the 60s.  The
ridge will dominate the weather across the area through Tuesday
with temperatures rising into the 70s on Monday and near 80 on
Tuesday.A warm front will move north through the forecast Tuesday
afternoon through late Tuesday.  there will be a chance for
thunderstorms with the front late Tuesday into Wednesday morning.
A cold front will move through the region Wednesday afternoon
through Thursday morning causing another possibility of showers
and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1247 AM CDT Fri Aug 19 2016

A complex weather pattern is shaping up for the TAF
period. The main area with the potential for showers and
thunderstorms will be along a line from KBRD to KDLH but especially
points south such as KHYR. There will be a mixture of VFR as well as
some MVFR/IFR CIG's and VSBY's due to fog across the area overnight.
The rain showers will gradually increase for the southern TAF sites
as the night wears on, and into Friday. KHYR may end up seeing some
fairly widespread precipitation on Friday and Friday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  57  65  49 /  40  70  90  60
INL  74  56  65  46 /   0  30  30  10
BRD  72  58  67  47 /  20  50  70  20
HYR  74  59  66  50 /  70  80  90  60
ASX  74  60  67  53 /  60  80 100  70

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...Stewart
AVIATION...Stewart
Hazardous weather outlook, Aug 18, 3:08 PM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT THU AUG 18 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
308 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN THROUGH TONIGHT. SOME STORMS COULD BE STRONG
FOR AREAS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN THROUGH
THIS EVENING...MAINLY FOR AREAS WELL SOUTH OF HIGHWAY 2. THE
STORMS COULD PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS ON SATURDAY. THERE IS
A BETTER CHANCE FOR THUNDERSTORM TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THROUGH THIS EVENING FOR POTENTIAL
STRONG STORMS...PRIMARILY FOR AREAS OF NORTHWEST WISCONSIN WELL
SOUTH OF HIGHWAY 2.

LSZ121-140>148-191230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
308 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR
FRIDAY...MAINLY NEAR THE TWIN PORTS AND ALONG THE SOUTH SHORE.

THERE IS A POSSIBILITY OF A ISOLATED THUNDERSTORMS SATURDAY.

INCREASING NORTH WINDS COULD RESULT IN BUILDING WAVES SATURDAY
INTO SUNDAY ESPECIALLY ALONG THE SOUTH SHORE AND AT THE HEAD OF
LAKE SUPERIOR.

THERE IS A FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

INCREASING NORTHEAST WINDS COULD RESULT IN BUILDING WAVES SATURDAY
INTO SUNDAY ESPECIALLY ALONG THE SOUTH SHORE AND AT THE HEAD OF LAKE
SUPERIOR.

G2

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 19, 3:35 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
335 AM CDT FRI AUG 19 2016

WIZ006-190900-
BURNETT-
335 AM CDT FRI AUG 19 2016

...A LINE OF STRONG THUNDERSTORMS IS APPROACHING SOUTHERN BURNETT
COUNTY...

AT 335 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES NORTHWEST OF NORTH BRANCH...TO OSCEOLA...AND MOVING NORTHEAST
AT 50 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  GRANTSBURG...TRADE LAKE AND BRANSTAD AROUND 400 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ALPHA...BIG SAND
LAKE...FALUN...RANDALL...TRADE RIVER...YELLOW LAKE...FOUR
CORNERS...OAKLAND AND PHANTOM LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4573 9216 4573 9253 4564 9253 4564 9289
      4572 9286 4574 9281 4577 9278 4598 9236
      4580 9204 4564 9205 4564 9215
TIME...MOT...LOC 0835Z 241DEG 45KT 4559 9309 4533 9269

MOORE
Special weather statement, Aug 19, 3:59 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
359 AM CDT FRI AUG 19 2016

WIZ006-007-190930-
WASHBURN-BURNETT-
359 AM CDT FRI AUG 19 2016

...A LINE OF STRONG THUNDERSTORMS IS APPROACHING BURNETT AND
SOUTHWESTERN WASHBURN COUNTIES...

AT 359 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BRANSTAD...TO NEAR TURTLE LAKE...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  SIREN AROUND 420 AM CDT.
  SHELL LAKE...WEBSTER AND DANBURY AROUND 430 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ALPHA...FALUN...
RANDALL...SARONA...BIRCH ISLAND LAKE...FOUR CORNERS...MCKENZIE
LAKE... ANGUS...PHANTOM LAKE AND BIG SAND LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4573 9216 4573 9253 4564 9253 4564 9276
      4571 9286 4608 9224 4564 9158 4564 9215
TIME...MOT...LOC 0859Z 226DEG 37KT 4571 9272 4539 9223

MOORE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:09 AM CDTSpecial Weather StatementDLHPine36 min
Aug 19, 3:35 AM CDTSpecial Weather StatementDLHBurnett25 min
Aug 19, 4:30 AM CDTSpecial Weather StatementDLHBurnett, Washburn30 min
Aug 19, 5:00 AM CDTSpecial Weather StatementDLHSawyer, Washburn30 min
Aug 19, 5:31 AM CDTAreal Flood AdvisoryDLHBurnett, Washburn3 hr
Aug 19, 5:36 AM CDTSpecial Weather StatementDLHSawyer9 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.